Do Topical Retinoids Cause Acne to "Flare"?

September 2009 | Volume 8 | Issue 9 | Original Article | 799 | Copyright © 2009

Brad A. Yentzer MD, Richard W. McClain BS, Steven R. Feldman MD PhD

Abstract

Background: Guidelines support this use of topical retinoids as a fundamental part of acne treatment regimens. However, existing dogma holds that topical retinoids may initially worsen acne.

Purpose: To review the available data from clinical trials for evidence of initial worsening of acne with topical retinoids.

Methods: A PubMed and Google Internet search was performed for sources indicating or refuting worsening of acne with topical retinoids.

Results: No primary data from clinical trials were identified to support the dogma of acne worsening secondary to topical retinoids. Available data point to topical retinoids improving acne, even during the first couple weeks of treatment.

Conclusion: It is unlikely that acne worsens or "flares" due to the initiation of topical retinoids. Some acne patients may have worsening of acne during the first week or two as part of the natural disease process.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

Related Articles